Hail, Brown
- When
- May 20, 8:10 PM CST
- Where
- Brown County, 0.91 mi SW of Brownwood
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.710, -98.990
Isolated severe thunderstorm developed along a cold front during the late afternoon and produced small hail across Brown and McCulloch Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Isolated severe thunderstorm developed along a cold front during the late afternoon and produced small hail across Brown and McCulloch Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 20, 5:25 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 625 PM CDT THU MAY 20 2010 .DISCUSSION... /SEE AVIATION DISCUSSION BELOW/ && .AVIATION... COLD FRONT EXTENDED FROM JUST SOUTH OF SAN ANGELO TO DALLAS AT 23Z. A ISOLATED THUNDERSTORM POSSIBLE ALONG FRONT...BUT CHANCES LOW SO DID NOT INCLUDE THUNDER IN TAF. ONLY ADDED A CB AT KBBD. FRONT SHOULD NOT PROGRESS MUCH FARTHER SOUTH...AND SHOULD BEGIN TO MOVE BACK AS A WARM FRONT OVERNIGHT. AREA OF DENSE STRATUS OVER THE HILL COUNTRY WILL ADVECT BACK NORTH. CIGS WERE IN THE IFR TO MVFR RANGE IN THE HILL COUNTRY...WITH KERRVILLE AT 700 FT. WHILE THE NAM...GFS AND RUC MODELS ALL ADVECT MOISTURE BACK NORTH...NOT SURE THEY HAVE INDICATE THE SATURATION IN THE LOWER MOISTURE...SO WILL MOVE STRATUS REDEVELOPMENT UP A FEW HOURS...TO 3Z AT JCT...5Z AT KBBD... AND 7Z AT KSJT. BROUGHT CIGS AT KJCT AND KBBD DOWN TO IFR 3-4 HOURS AFTER STRATUS MOVES IN. OTHERWISE...STRATUS SHOULD SCATTER OUT MID/LATE MORNING ACROSS AT KABI AND KSJT...PERSISTING INTO EARLY AFTERNOON AT KBBD AND KJCT. && .PREV DISCUSSION... /ISSUED 429 PM CDT THU MAY 20 2010/ UPDATE... MADE A QUICK UPDATE TO THE POPS AND WX FOR THIS AFTERNOON INTO THE EVENING BASED ON THE LATEST SATELLITE AND OBS TRENDS. SEE DISCUSSION BELOW. DISCUSSION... WEAK FRONT HAS MADE ITS WAY DOWN TO JUST SOUTH OF SAN ANGELO AND EXTENDS EAST TO NEAR BROWNWOOD. THE FRONT ALSO EXTENDS BACK TO THE NORTHWEST INTO SOUTHWEST STERLING COUNTY. A DRYLINE EXTENDS SOUTH FROM THE FRONT ALONG THE EASTERN BORDER OF CROCKETT COUNTY. SOME AGITATED CU ARE EVIDENT ON SATELLITE ALONG THE FRONTAL BOUNDARY NEAR SAN ANGELO AND TO THE SOUTH EAST OF THE DRYLINE. THERE IS AN OUTSIDE SHOT OF AN ISOLATED STORM NEAR THE FRONT/DRYLINE INTERSECTION AND A MENTION OF THIS WAS ADDED TO THE GRIDS. I ALSO EXPANDED THE 20 POPS WESTWARD ALONG THE FRONT SOME. THE ATMOSPHERE IS PRETTY UNSTABLE SOUTH OF THE FRONT AND EAST OF THE DRYLINE...WITH CAPES IN THE 2000-3000J/KG RANGE. SHEAR IS STRONG ENOUGH FOR SUPERCELL DEVELOPMENT IF A STORM GOES. LOW LEVEL SHEAR IS WEAK...SO THE THREAT FOR A TORNADO IS PRETTY SMALL OVER W CENTRAL TX. NONETHELESS...A TORNADO WATCH IS IN EFFECT TILL 9 PM FOR BROWN AND SAN SABA COUNTIES. LACY PREV DISCUSSION... /ISSUED 228 PM CDT THU MAY 20 2010/ SHORT TERM... A VERY SLOW MOVING COLD FRONT EXTENDING SOUTHWEST FROM NORTHEAST TEXAS INTO THE CENTRAL HEARTLAND MAY PROVIDE A FOCUS FOR ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS...ALTHOUGH A STRONG CAP WOULD HAVE TO BE BROKEN. WILL INCLUDE A CHANCE OF THUNDERSTORMS OVER THIS AREA THIS EVENING PER EXISTING TORNADO WATCH UNLESS CONDITIONS WARRANT REMOVING OUR COUNTIES OUT OF THE WATCH BEFORE THE 9PM EXPIRATION. OTHERWISE...THE DRYLINE WILL RETREAT WEST INTO FAR WEST TEXAS AND EASTERN NEW MEXICO THROUGH TOMORROW NIGHT. 850MB THERMAL RIDGE WILL REMAIN WEST OF THE DRY LINE WITH A CHANCE OF AFTERNOON THUNDERSTORMS FIRING UP ALONG THE DRYLINE TOMORROW AFTERNOON...THESE WOULD REMAIN WEST OF THE FORECAST AREA. THE FORECAST AREA REMAINING EAST OF THE DRY LINE THROUGH THE PERIOD WILL MINIMIZE ANY FIRE WEATHER CONCERNS. A DEVELOPING LEE SIDE TROUGH WILL ELEVATE SOUTHERLY SURFACE WINDS TO 10 TO 20 MPH TOMORROW AFTERNOON. LONG TERM... AN UPPER LEVEL RIDGE WILL MOVE INTO THE AREA FRIDAY AND OVER THE WEEKEND AS A DEEPENING TROUGH MOVES INTO THE WESTERN U.S. THIS TROUGH WILL EDGE IT/S WAY INTO WEST TEXAS BY EARLY NEXT WEEK. ONE SHORTWAVE EXITS THE MAIN TROUGH TUESDAY AS ANOTHER DIVES SOUTHEAST INTO THE TROUGH TUESDAY NIGHT. THIS WILL SERVE TO MAINTAIN THE GENERAL POSITION OF THE TROUGH OVER THE WESTERN U.S. THROUGH THE MIDDLE OF THE WEEK. FROM FRIDAY NIGHT THROUGH THE WEEKEND...UPPER LEVEL RIDGING WILL BE IN CONTROL OVER WEST CENTRAL TEXAS. THIS WILL RESULT IN WARMER THAN NORMAL TEMPERATURES...AND LITTLE CHANCE FOR ANY SIGNIFICANT PRECIPITATION DUE TO WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE. BY EARLY NEXT WEEK...AS THE MAIN UPPER LEVEL TROUGH EDGES INTO WEST TEXAS...SHORTWAVES ROTATING AROUND THE TROUGH MAY COMBINE WITH DIURNAL CONVECTION FROM HIGHER TERRAIN IN WEST TEXAS TO BRING SOME THUNDERSTORM ACTIVITY INTO OUR AREA DURING THE EVENING HOURS FROM MONDAY INTO THE MIDDLE OF NEXT WEEK. HOWEVER...WILL KEEP PRECIPITATION CHANCES AT SLIGHT CHANCE OR LESS AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 66 92 67 93 71 / 10 0 10 10 10 SAN ANGELO 67 93 70 92 71 / 10 0 10 10 10 JUNCTION 70 93 72 91 72 / 10 10 0 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 206 PM CDT THU MAY 20 2010 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-211915- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 206 PM CDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH REMAINS IN EFFECT FOR BROWN AND SAN SABA COUNTIES THROUGH 9 PM TONIGHT. WHILE THERE IS ONLY A 20 PERCENT CHANCE OF THUNDERSTORMS...THE ATMOSPHERE IS VERY UNSTABLE...AND SHOULD A THUNDERSTORM DEVELOP...IT WOULD LIKELY QUICKLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY IN THE HEARTLAND AND NORTHWEST HILL COUNTRY. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 750 PM CDT THU MAY 20 2010 TXZ139-154-210115- COLEMAN TX-MCCULLOCH TX- 750 PM CDT THU MAY 20 2010 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR COLEMAN AND MCCULLOCH COUNTIES... AT 745 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 2 MILES WEST OF WALDRIP...OR ABOUT 22 MILES SOUTH OF SANTA ANNA...MOVING EAST AT 10 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WALDRIP BY 755 PM CDT FIFE BY 800 PM CDT US-283 NEAR THE MCCULLOCH-COLEMAN COUNTY LINE BY 810 PM CDT ROCKWOOD AND WHON BY 815 PM CDT NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR WEST CENTRAL TEXAS. 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 853 PM CDT THU MAY 20 2010 TXZ140-210300- BROWN TX- 853 PM CDT THU MAY 20 2010 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CDT FOR BROWN COUNTY... AT 850 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES NORTHEAST OF BROOKESMITH...OR ABOUT 9 MILES SOUTHWEST OF BROWNWOOD...MOVING NORTHEAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... BROWNWOOD BY 915 PM CDT EARLY BY 925 PM CDT NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR WEST CENTRAL TEXAS. 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 853 PM CDT THU MAY 20 2010 TXZ139-154-210300- COLEMAN TX-MCCULLOCH TX- 853 PM CDT THU MAY 20 2010 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CDT FOR COLEMAN AND MCCULLOCH COUNTIES... AT 851 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTHEAST OF STACY...OR ABOUT 21 MILES EAST OF PAINT ROCK...MOVING EAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WALDRIP BY 925 PM CDT FIFE...US-283 NEAR THE MCCULLOCH-COLEMAN COUNTY LINE AND LOHN BY 935 PM CDT DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR WEST CENTRAL TEXAS. LACY
The Dyess AFB radar (KDYX), 95 km away, was scanning. The volume nearest the first event began at 02:08 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234928, 234929.